This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor:—
In The Journal, June 14, page 2648, Dr. Edward Rose and Dr. Charles C. Wolferth report an acute mediastinocardiac reaction following irradiation for hyperthyroidism and describe 3 such cases, 2 occurring in 1937 and 1 in 1940. We have just reviewed 58 cases of hyperthyroidism treated in our service at Bellevue Hospital during the past fifteen years and in no instance have we seen any complication such as mediastinocardiac reaction. These unusual reactions reported by Rose and Wolferth are interesting, but I do not believe that their interpretations warrant the statement that irradiation was the cause. Were this phenomenon a frequent occurrence, the profession should have heard about it sooner. It seems peculiar that cases occurring in 1937 should be reported only now. In my opinion other causative factors are responsible for the condition reported by these authors.
Kaplan II. MEDIASTINOCARDIAC REACTION AFTER IRRADIATION. JAMA. 1941;117(5):386. doi:10.1001/jama.1941.02820310058023
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: